Hail, Cimarron
- When
- May 21, 4:00 PM CST
- Where
- Cimarron County, 12.74 mi NNW of Boise City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -102.570
An upper level trough moving east across the Rockies along with a surface trough across eastern New Mexico allowed a good set up for strong south and southeasterly surface flow. As the axis of the surface trough moved east into the far western OK Panhandle, with given SBCAPE of around 1000 J/Kg and effective shear of 30-40 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough moving east across the Rockies along with a surface trough across eastern New Mexico allowed a good set up for strong south and southeasterly surface flow. As the axis of the surface trough moved east into the far western OK Panhandle, with given SBCAPE of around 1000 J/Kg and effective shear of 30-40 kts. in the small aforementioned domain, this did allow some isolated storms to form where a hail report and a strong wind report was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 3:27 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 427 PM CDT Sun May 21 2017 .DISCUSSION... A surface trough across eastern Colorado and eastern New Mexico will result in gusty southeast to south winds across most of the forecast area through tonight. An upper trough tracking east out of the central and southern Rockies will allow for isolated to widely scattered convection mainly over the northwestern portions of the Panhandles early but then spreading south and east across the remainder of the forecast area by 12Z Monday. A surface low will develop on the surface trough Monday as frontogenesis occurs by late Monday. The cold front will track across the Panhandles Monday night as convection lingers across much of the Panhandles through Monday night. Cool surface ridge to build in across the forecast area behind the front Tuesday as drier air works in behind the departing upper trough and with gusty northerly winds. some lingering showers will be possible across the southern portions of the Texas Panhandle. Warmer and drier conditions during the latter half of the week into the upcoming weekend as the surface ridge builds south and east away from the Panhandles as surface low pressure develops once again to the lee of the Rockies. Convection chances return by Saturday night and Sunday as a northern stream upper trough tracks south and east across the central and northern Rockies. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 53 71 47 67 46 / 50 50 50 20 5 Beaver OK 51 72 48 68 44 / 50 50 40 5 5 Boise City OK 48 70 44 64 41 / 60 30 40 5 0 Borger TX 55 73 50 69 48 / 50 50 40 10 5 Boys Ranch TX 54 74 48 70 45 / 50 50 50 20 10 Canyon TX 55 72 47 68 45 / 40 60 50 20 5 Clarendon TX 53 70 50 67 47 / 30 50 50 20 5 Dalhart TX 52 72 46 67 43 / 60 30 50 10 5 Guymon OK 51 71 48 67 43 / 60 40 40 10 5 Hereford TX 55 73 47 68 45 / 50 60 50 20 10 Lipscomb TX 53 71 49 68 45 / 40 50 40 10 5 Pampa TX 52 69 46 66 46 / 40 50 40 20 5 Shamrock TX 53 70 51 68 47 / 20 50 40 20 5 Wellington TX 54 71 53 69 49 / 20 50 50 20 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/11
Hazardous Weather Outlook National Weather Service Amarillo TX 351 PM CDT Sun May 21 2017 OKZ001>003-TXZ001>020-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 351 PM CDT Sun May 21 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms can be expected to spread south and east across all of the Texas and Oklahoma Panhandles through tonight. A few storms may become strong to marginally severe with hail up to quarter size and damaging wind gusts up to 60 mph being the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible through Monday night across the Texas and Oklahoma Panhandles. A few storms during this time could become strong to severe with large hail and damaging winds the main hazards. However, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Schneider
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN MAY 21 2017
OKZ001-212100-
Cimarron OK-
336 PM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 10276 3699 10270 3690 10273 3695 10300
3700 10300
TIME...MOT...LOC 2035Z 276DEG 14KT 3699 10285
DGWSpecial Weather Statement National Weather Service Amarillo TX 407 PM CDT SUN MAY 21 2017 OKZ001-212130- Cimarron OK- 407 PM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY UNTIL 430 PM CDT... At 405 PM CDT, the public reported a strong thunderstorm 8 miles northeast of Black Mesa Park, or 23 miles northwest of Boise City, moving east at 20 mph. 4 miles north of Kenton, dime to nickel sized hail was reported with this storm. As well as up to an inch of hail has accumulated on roadways causing hazardous travel. This storm will remain over mainly rural areas of northwestern Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10253 3686 10256 3693 10300 3700 10300 TIME...MOT...LOC 2105Z 271DEG 18KT 3696 10282 DGW
The Amarillo radar (KAMA), 202 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703354, 703355.